Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 186, NWS Goodland, KS

July 4, 2004Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 4, 2004, 6:25 PM MDT for Dundy County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2004, 6:25 PM MDT (00:25 UTC)
Expired
Jul 4, 2004, 7:15 PM MDT
In force
50 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Dundy County, NE

The radar

The Goodland radar (KGLD), 91 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:40 PM MDTHAIL 0.754 Nw Haigler, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 1:15 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
3575 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 050025
SVRGLD
NEC057-050115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUNDY COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 715 PM MDT

* AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 23 MILES NORTHWEST OF HAIGLER 
  TO 6 MILES WEST OF HAIGLER...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HAIGLER AROUND 640 PM MDT...
  PARKS AROUND 655 PM MDT...
  BENKELMAN AROUND 705 PM MDT...

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

LAT...LON 4033 10203 4011 10204 4001 10204 4002 10136
      4018 10135 4033 10136

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:30 PM MDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 4, 1:30 PM MDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT SUN JUL 4 2004

.DISCUSSION...FORECAST CONCERNS CONTINUE TO REVOLVE AROUND
PRECIPITATION CHANCES THROUGH TUESDAY AND AGAIN FRIDAY THROUGH SUNDAY.

NOTE...PREVIOUS DISCUSSION WAS ACCIDENTALLY DELETED AND DUE TO
ACTIVE WEATHER AN ABBREVIATED VERSION FOLLOWS.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON/EVENING
WITH HIGHEST POPS ACROSS THE SOUTH/SOUTHEAST AND A DIMINISHING TREND
AFTER 06Z. SEVERE WEATHER WILL RETURN ON MONDAY AS A SHORT WAVE
MOVES OVER THE NORTHERN PLAINS AND A BOUNDARY APPROACHES LATE IN THE
PERIOD. STABILITY PARAMETERS SUPPORT PREVIOUS FORECAST WITH
SCATTERED DEVELOPMENT NORTHEAST OF SURFACE LOW AND ADDITIONAL
DEVELOPMENT OVERNIGHT AS BOUNDARY PUSHES SOUTH ACROSS THE AREA.

THE BIGGEST CHANGES FROM THE PREVIOUS FORECAST THROUGH THE REMAINING
PERIODS WAS KEEPING TUE/WED DRY WITH A WARMING TREND ON WED AS UPPER
RIDGE AMPLIFIES OVER THE ROCKIES AND WARM MID LEVEL AIR SPREADS
ACROSS THE AREA FROM THE SOUTHWEST.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

MWM
Hazardous weather outlook, Jul 4, 10:18 AM MDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1018 AM MDT SUN JUL 4 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051147-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1018 AM MDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO LATER THIS
AFTERNOON AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM NEW MEXICO.
SUFFICIENT MOISTURE AND INSTABILITY WILL BE IN PLACE TO SUPPORT A
RISK OF LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL SLOWLY MOVE
NORTHEASTWARD INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA
TONIGHT...WITH A CONTINUED RISK OF LARGE HAIL AND DAMAGING WINDS.

IN ADDITION...THE ANTICIPATED SLOW STORM MOVEMENT SUGGESTS THAT
LOCALLY HEAVY RAINFALL AND ASSOCIATED MINOR FLOODING WILL BE A
CONCERN ACROSS THE ENTIRE TRI STATE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...THE AIR MASS WILL CONTINUE TO BE MOIST AND RATHER
UNSTABLE. ANOTHER STRONG UPPER LEVEL DISTURBANCE AND A COLD FRONT
WILL MOVE THROUGH THE AREA DURING THE LATE AFTERNOON AND EVENING
HOURS. ONCE AGAIN SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP
AND MOVE THROUGH THE AREA. THESE STORMS COULD BECOME SEVERE...AND
PRODUCE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

FOR TUESDAY THROUGH SATURDAY...THE WEATHER PATTERN WILL REMAIN
ACTIVE...AND BRING A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY. AT THIS TIME...CLOUD TO GROUND LIGHTNING WILL BE THE MAIN
THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON IN EASTERN COLORADO
AND THE ENTIRE TRI STATE AREA THIS EVENING.

JDK/BULLER

In the hours before

Local storm report, Jul 4, 5:29 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     2 SE JOES               39.63N 102.65W
07/04/2004                   YUMA               CO   TRAINED SPOTTER

            10 INCH DIAMETER TREE LIMBS DOWN.

&&

JOHNSON
Local storm report, Jul 4, 5:32 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     9 N STRATTON            39.43N 102.60W
07/04/2004                   KIT CARSON         CO   TRAINED SPOTTER

            3.5 INCH DIAMETER LIVE TREE BRANCHES DOWN.

&&

JOHNSON
Local storm report, Jul 4, 5:55 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             6 S WRAY                39.99N 102.23W
07/04/2004  0.88 INCH        YUMA               CO   PUBLIC

&&

JOHNSON
Local storm report, Jul 4, 6:09 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             WRAY                    40.08N 102.23W
07/04/2004  1.00 INCH        YUMA               CO   TRAINED SPOTTER

&&

JOHNSON
Special weather statement, Jul 4, 6:17 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT SUN JUL 4 2004

KSZ004-016-050700-
GRAHAM-NORTON-
717 PM CDT SUN JUL 4 2004

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 555 FOR PORTIONS OF THE TRI-STATE AREA UNTIL 2 AM CDT.

THE FOLLOWING COUNTIES IN NORTHWEST KANSAS ARE INCLUDED IN THE
WATCH...NORTON AND GRAHAM.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA.

HAIL TO 3 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS
LIGHTNING ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS. IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION
IMMEDIATELY.

MWM
Local storm report, Jul 4, 6:18 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     12 NE IDALIA            39.82N 102.14W
07/04/2004  65 MPH           YUMA               CO   TRAINED SPOTTER

0600 PM     HAIL             12 NE IDALIA            39.82N 102.14W
07/04/2004  0.75 INCH        YUMA               CO   TRAINED SPOTTER

0535 PM     HAIL             6 N KIRK                39.71N 102.60W
07/04/2004  0.75 INCH        YUMA               CO   NWS EMPLOYEE

0545 PM     TSTM WND DMG     13 N JOES               39.84N 102.68W
07/04/2004                   YUMA               CO   NWS EMPLOYEE

            17 INCH DIAMETER BRANCH DOWN.

&&

JOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:54 PM MDTSevere Thunderstorm WarningGLDDundy66 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.